Alert archive / Iowa / Areal Flood Warnings in 2021
Areal Flood Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this areal flood warning at Aug 31, 2021, 9:16 AM CDT for Black Hawk County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2021, 9:16 AM CDT (14:16 UTC)
- Expired
- Aug 31, 2021, 11:31 AM CDT
- In force
- 2 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Black Hawk County, IA
The radar
The La Crosse radar (KARX), 155 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WGUS43 KDMX 311416
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
916 AM CDT Tue Aug 31 2021
IAC013-312015-
/O.NEW.KDMX.FA.W.0004.210831T1416Z-210831T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-
916 AM CDT Tue Aug 31 2021
The National Weather Service in Des Moines has issued a
* Flood Warning for...
Northeastern Black Hawk County in northeastern Iowa...
* Until 315 PM CDT.
* At 916 AM CDT, emergency management reported flooding in the
warned area, including multiple road closures.
* Some locations that will experience flooding include...
mainly rural areas of Northeastern Black Hawk County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4264 9212 4264 9210 4261 9208 4257 9208
4252 9208 4257 9214 4264 9218
$$
Curtis1 follow-up statement
070
WGUS83 KDMX 311631
FLSDMX
Flood Statement
National Weather Service Des Moines IA
1131 AM CDT Tue Aug 31 2021
IAC013-311641-
/O.CAN.KDMX.FA.W.0004.000000T0000Z-210831T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-
1131 AM CDT Tue Aug 31 2021
...FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BLACK HAWK COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4264 9212 4264 9210 4261 9208 4257 9208
4252 9208 4257 9214 4264 9218
$$
KCMWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Aug 31, 6:28 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 31, 6:28 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 628 AM CDT Tue Aug 31 2021 .DISCUSSION.../Today through Monday/ Issued at 251 AM CDT Tue Aug 31 2021 A generally warm and active weather pattern continues through this week. Highlights: - Thunderstorms today, especially southern half of Iowa this morning. - Another round of storms likely late Thursday into Friday. - Generally quieter weather for the weekend. Several convective complexes developed across parts of South Dakota, Nebraska, and Iowa overnight and produced spotty severe weather reports from western into central Iowa, including around the Des Moines metro. Those storms congealed into a line that has surged south to the Iowa/Missouri border at this time, however, additional storms from eastern Nebraska continue to push into western Iowa and will pose a limited severe weather and flash flooding threat through the morning hours, mainly in our southwestern counties. High-resolution models have been having a lot of trouble resolving the mesoscale features and details of convective evolution all night, so POPs today are broad-brushed and fairly expansive. In wake of the storms this morning, a large high pressure ridge extending from the Great Lakes southwestward toward Iowa will dominate our weather for the next couple days. Although our service area is on the southwestern fringes of its influence, this high pressure area will provide us with a bit less hot/humid conditions and generally dry weather through at least Wednesday night. It is worth noting that the warm air advection zone over the eastern High Plains, just southwest of the ridge, will likely produce additional storms tonight as the nocturnal LLJ kicks in, and these may be right on our doorstep to the west/southwest along the Missouri River valley. However, severe weather would be unlikely and the majority of forecast solutions do keep any such activity just west/southwest of our area, so POPs are dry during this time...for now. By Wednesday night a large cyclone will be moving from western into central Canada, trailing a 500 mb trough southwestward toward the U.S. Pacific Northwest, and shunting the influence of the large southern U.S. thermal ridge a bit further southward out of Iowa. A leading shortwave impulse ahead of the main trough will scoot by just to our northwest and north on Thursday/Thursday night, then the primary trough will move through around early Saturday or so. As the initial shortwave moves by, it will push a weak surface trough across the region, and the broad lift associated with the mid-level impulse, combined with strong low- level warm air advection and resulting instability following the retreating Great Lakes high pressure center, will promote the development of a long swath of thunderstorms stretching down Minnesota, across Iowa, and down into Kansas and Missouri sometime around Thursday night. While more precise timing is uncertain, POPs are likely during this time. Overall the severe weather threat appears limited due to fairly low wind shear magnitude and less than ideal diurnal timing, but there may be some potential, and heavy rain will also be possible. From Friday into early Saturday forecast confidence is a bit low as much will depend on how far the Thursday night-ish trough makes it through Iowa before it stalls out, but once the larger 500 mb trough moves through the region around Saturday morning or so, it should provide a respite of fairly quiet and comfortable weather for the bulk of the weekend. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 628 AM CDT Tue Aug 31 2021 SHRA/TSRA will affect DSM and OTM at times today, mainly within the next few hours then perhaps again this afternoon, producing brief intervals of MVFR visibility/ceilings and perhaps very briefly IFR or lower. Outside of showers and storms, and further north at FOD/MCW/ALO, VFR conditions will prevail through the remainder of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Aug 31, 3:06 AM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 306 AM CDT Tue Aug 31 2021 IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075- 081>086-092>097-011100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 306 AM CDT Tue Aug 31 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will persist this morning, mainly across about the southern half of Iowa, then clear out by this afternoon. There is a low threat of severe weather and heavy rainfall, mainly in far southwest Iowa this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are expected at times from late Thursday through Friday. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ027-028-039-011100- Butler-Bremer-Black Hawk- 306 AM CDT Tue Aug 31 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flood Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few thunderstorms may be possible during the day today, but severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are expected between Thursday night and Friday night. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Lee
In the hours before
Local storm report, Aug 31, 7:23 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM HEAVY RAIN 1 S ANITA 41.43N 94.77W
08/31/2021 M2.04 INCH CASS IA COCORAHS
24 HOUR TOTAL.
&&
ANSORGELocal storm report, Aug 31, 7:25 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 NW CENTERVILLE 40.74N 92.88W
08/31/2021 M3.05 INCH APPANOOSE IA COCORAHS
24 HOUR TOTAL.
&&
ANSORGELocal storm report, Aug 31, 7:28 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
728 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 WNW ATLANTIC 41.41N 95.05W
08/31/2021 M2.07 INCH CASS IA AWOS
24 HOUR TOTAL.
&&
ANSORGELocal storm report, Aug 31, 7:46 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM TSTM WND DMG 1 ENE DES MOINES 41.58N 93.60W
08/30/2021 POLK IA FIRE DEPT/RESCUE
12 INCH DIAMETER TREE LIMB FELL ON A POWER
LINE, WHICH CAUSED A HOUSE FIRE. MULTIPLE 5
TO 6 INCH DIAMETER BRANCHES DOWN IN THE AREA
ALSO. TIME ESTIMATED.
&&
ANSORGELocal storm report, Aug 31, 7:47 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM HEAVY RAIN 1 WSW CORNING 40.99N 94.76W
08/31/2021 M2.22 INCH ADAMS IA CO-OP OBSERVER
24 HOUR RAIN TOTAL.
&&
ANSORGELocal storm report, Aug 31, 8:02 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NNW CENTERVILLE 40.75N 92.89W
08/31/2021 M2.80 INCH APPANOOSE IA TRAINED SPOTTER
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 62 min |
| Aug 30, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 55 min |
| Aug 30, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 62 min |
| Aug 30, 11:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Marshall, Polk, Story | 46 min |
| Aug 30, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 40 min |
| Aug 30, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Madison, Marion, Polk, Warren | 36 min |
| Aug 31, 12:07 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 38 min |
| Aug 31, 12:35 AM CDT | Special Weather Statement | DMX | Clarke, Lucas, Madison, Marion, Union, Warren | 70 min |
Nearby
Areal Flood Warnings in Iowa, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.